Do You Know How To Minimize Food And Drug Interactions

Google+ Pinterest LinkedIn Tumblr +

Virtually any food can cause problems or benefits when eaten in combination with specific medications. This is because medication, like food, must be absorbed, digested, and/or processed by your body before it can start to work. Specific combinations of food and drugs compete with each other to be digested by your body or bind with each other and afterwards can not be efficiently absorbed by the body. This can reduce the drug’s effectiveness because it may not be fully metabolized or absorbed by your body.

Some studies have shown that:
ALCOHOL:
Alcoholic beverages, in some cases can interfere with the control of blood-sugar and thus interfere with diabetic medications such as glyburide and insulin.

BANANAS: Bananas, green leafy vegetables, licorice, and oranges may not be appropriate to eat in large quantities when you are taking angiotensin converting (ACE) inhibitors. This is because when taking these drugs to treat high blood pressure, eating too much potassium, in some cases, can result in heart irregularities. Examples of some drugs that this may apply to include benazepril, captopril, fosinopril, lisinopril, quinapril, and ramipril.

Some studies have shown that:
DAIRY:
Foods rich in calcium can reduce the benefits of acne medicines such as tetracycline due to biochemical reactions such as binding of the calcium with the medicine in a manner that prevents the body from absorbing the medicine. Similarly they can interfere with the absorption of other antibiotics.

Some studies have shown that:
GRAPEFRUIT JUICE:
Grapefruit juice, in some studies, have been shown to cause drugs such as cyclosporine to stay in the body longer and at higher levels. This could reduce the need for high doses and make the drug more effective. However if you are taking antibiotics such as erythromycin, sedatives such as triazolam, or calcium channel blockers you may try to avoid grapefruit juice because it can, in some cases, reduce the effectiveness of these drugs.

Some studies have shown that:
CAFFEINE AND TYRAMINE:
Caffeine from tea and coffee in addition to tyramine which is often found in fermented foods such as beer and wine and other foods such as chocolate can cause headaches and high blood pressure when consumed by someone who is taking monamine oxidate inhibitors (commonly given to treat depression).

Some studies have shown that:
GREEN LEAFY VEGETABLES:
These foods are often high in vitamin K and can decrease the effect of some anticoagulant (such as warfarin).

Finding out exactly what food interferes with what medicine can be complicated. It is always advisable to talk to your medical professional for guidance. Additionally it is advisable to thoroughly read all literature relating to your medicine, in many cases they will advise of potential reactions.

The above is not comprehensive or designed to substitute medical advice. Always contact your health care professional for detailed information and determine exactly what foods may or may not interact with your specific medications.

Share.

About Author

Leave A Reply